Iowa, 2013Drought in Iowa, April 1 to 16, 2013
April 1 to 16, 2013 · NWS ARX · 3 events in 3 counties and zones
The severe drought that developed across northeast Iowa in the summer of 2012 finally ended during the first part of April. Rainfall amounts around 5 inches fell over the first half of the month with most of this being absorbed by the soil.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The severe drought that developed across northeast Iowa in the summer of 2012 finally ended during the first part of April. Rainfall amounts around 5 inches fell over the first half of the month with most of this being absorbed by the soil. This was enough moisture for the severe drought across portions of Floyd, Howard and Mitchell counties to be downgraded to abnormally dry. Farmers across the country were expected to receive about $16 billion in crop insurance payouts because of the drought that ruined crops in 2012.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 10:48 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 31, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1148 PM CDT SUN MAR 31 2013
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
321 PM CDT SUN MAR 31 2013
AT 3 PM...A CANADIAN COLD FRONT EXTENDED FROM TRAVERSE CITY MICHIGAN
TO COLUMBIA MISSOURI. ANOTHER MUCH STRONGER CANADIAN COLD FRONT EXTENDED
FROM IRONWOOD MICHIGAN TO MANKATO MINNESOTA. SCATTERED RAIN AND
SNOW SHOWERS WERE DEVELOPING AHEAD OF THIS SECOND FRONT ACROSS
WESTERN WISCONSIN. WITH 925-800 MB LAPSE RATES RUNNING AROUND 8C/KM...
THE STRONGER WINDS FROM ALOFT ARE MIXING DOWN TO THE SURFACE. JUST
IN THE PAST HOUR...THE WINDS HAVE BEEN GUSTING INTO THE 30 TO
35 MPH RANGE ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA. THE
STRONGEST WIND GUST /36 MPH/ WAS A MAYO HELIPAD IN ROCHESTER
MINNESOTA. THESE WIND GUST WILL QUICKLY WANE EARLY THIS EVENING
WITH THE LOSS OF DIURNAL HEATING.
FOR LATE TONIGHT AND MONDAY...THE 31.12Z NAM/WRF SHOWS THAT SOME
OF THE CLOUDS ACROSS NORTHERN MINNESOTA...WESTERN ONTARIO...AND
EASTERN MANITOBA WILL MOVE SOUTHEAST TOWARD THE FORECAST AREA. IN
ADDITION WITH CONVECTIVE TEMPERATURE IN THE MID TO UPPER
20S...THIS WOULD ALSO FAVOR THE DEVELOPMENT OF A SCATTERED TO
BROKEN DECK OF CUMULUS CLOUDS. IN ADDITION...THE 31.12Z NMM WOULD
SUGGEST THE POSSIBILITY OF A FEW SNOW SHOWERS ACROSS TAYLOR COUNTY
AND THE NORTHERN PORTIONS OF CLARK COUNTY IN CENTRAL AND NORTH CENTRAL
WISCONSIN. SINCE THIS IS THE ONLY MODEL SHOWING THIS...KEPT THE
FORECAST DRY FOR NOW.
ON TUESDAY AFTERNOON...THE MODELS CONTINUE TO SHOW THAT ANOTHER
SHORT WAVE TROUGH MOVE THROUGH THE NORTHERN AND EASTERN PORTIONS
OF WISCONSIN. THE SOUNDINGS SHOW A SLIGHT SATURATION OCCURRING
BETWEEN 850 AND 700 MB. WITH THE 270-280K ISENTROPIC CONDENSATION
PRESSURE DEFICITS GREATER THAN 100 MB NOT EXPECTING VERY MANY
CLOUDS OR PRECIPITATION FROM THIS SYSTEM.
ON WEDNESDAY...THE MODELS CONTINUE TO SLOW THE EASTWARD
PROGRESSION OF A FRONT MOVING TOWARD THE AREA FROM THE NORTHERN
PLAINS. DUE TO THIS...THE PRESSURE GRADIENT IS NOT AS TIGHT AND
THE AREA DOES NOT MIX AS DEEP. AS RESULT...COOLED THE HIGH
TEMPERATURES A FEW DEGREES.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
321 PM CDT SUN MAR 31 2013
ON THURSDAY...A FRONT WILL MOVE THROUGH THE AREA. IT CONTINUES TO
LOOK LIKE THE BEST SYNOPTIC AND ISENTROPIC LIFT AND THE BEST 925
TO 850 MB MOISTURE TRANSPORT WILL BE MAINLY TO OUR NORTHWEST. THE
GFS CONTINUES TO SHOW THAT THIS FRONT WILL PRODUCE A BAND OF
PRECIPITATION AS IT PROGRESSES SOUTHEAST ACROSS THE AREA.
MEANWHILE THE GEM AND ECMWF SHOW THAT THIS PRECIPITATION WILL
DEVELOP NORTH OF INTERSTATE 94 DURING THE MORNING AND THEN MOVES
THROUGH THE REMAINDER OF THE AREA DRY DURING THE AFTERNOON.
OVERALL PREFER THE ECMWF AND GEM SOLUTIONS DUE TO THE LACK OF
MOISTURE TRANSPORT DURING THE AFTERNOON...AND THAT THE GFS HAS
BEEN HAVING A LOT OF ISSUES WITH ITS LOW LEVEL MOISTURE DURING THE
PAST MONTH.
FROM FRIDAY AFTERNOON THROUGH THE UPCOMING WEEKEND...THE MODELS
CONTINUE TO STRUGGLE WITH THEIR TIMING AND LOCATION OF A SERIES OF
LOW PRESSURE SYSTEMS MOVING THROUGH THE REGION. MUCH OF THIS IS
HOW THEY HAVE BEEN TRYING TO DEVELOP A TROUGH OVER THE WESTERN
UNITED STATES AND A RIDGE OVER THE CENTRAL UNITED STATES. OVER THE
PAST DAY...THE MODELS HAVE BEEN SLOWING THIS DEVELOPMENT AND THIS
HAS KEPT OUR AREA MORE IN ZONAL FLOW ALOFT. AS A RESULT...THE
TEMPERATURES HAVE BEEN COOLING OVER THE PAST 4 MODEL RUNS. AS A
RESULT...HAD TO INTRODUCE MORE SNOW INTO THE FORECAST FOR THIS
TIME PERIOD. WITH THE FIRST SYSTEM /FRIDAY AFTERNOON THROUGH
SATURDAY/...THE GFS IS PRODUCING A 6 TO 12 INCH BAND OF SNOW ALONG
AND NORTH OF INTERSTATE 94. MEANWHILE THE ECMWF HAS A 3 TO 6 INCH
BAND OF SNOW ACROSS FAR NORTHERN WISCONSIN AND UPPER MICHIGAN. THE
GFS THEN MOVES YET ANOTHER LOW PRESSURE SYSTEM INTO SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN ON SATURDAY.
THE ECMWF ALSO SHOWS ANOTHER LOW PRESSURE SYSTEM...BUT IT DOES NOT
AFFECT THE AREA UNTIL MONDAY. THE TEMPERATURES ALOFT LOOK A BIT
WARMER...SO THE PRECIPITATION WITH THIS SYSTEM LOOKS TO BE IN THE
FORM OF RAIN.
&&
.AVIATION...THROUGH 06Z TUESDAY
1148 PM CDT SUN MAR 31 2013
SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST FROM THE NORTHERN
PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY THROUGH THE TAF
PERIOD. NORTHWEST WINDS WILL CONTINUE INTO THE 10 TO 15 KNOT
RANGE THROUGH 00Z TUESDAY...THEN DIMINISH AS THE SURFACE HIGH
SPREADS EASTWARD INTO THE AREA. SOME PATCHES OF MVFR CLOUDS SEEN
ON SATELLITE ACROSS NORTHERN MINNESOTA. MODELS...ESPECIALLY THE
NAM AND RAP ARE BOTH OVERDOING THE CURRENT MOISTURE FIELD. DID
MENTION SCATTERED CLOUDS WITH BASES BETWEEN 020-030K FEET AFTER
11Z AT KRST AND 15Z AT KLSE. THIS WILL THEN DISSIPATE AFTER 00Z TUESDAY.
&&
.HYDROLOGY...TODAY AND TONIGHT
1235 PM CDT SUN MAR 31 2013
MANY RIVERS HAVE CLIMBED OVER THE PAST FEW DAYS DUE TO RECENT SNOW
MELT AND THE RAIN THAT FELL ON SATURDAY WHICH GENERALLY TOTALED UP
TO BETWEEN A QUARTER AND THREE QUARTERS OF AN INCH. THERE HAVE
BEEN REPORTS OF SOME ROADS BEING CLOSED DUE TO HIGH WATER...
PARTICULARLY IN PORTIONS OF SOUTHEAST MINNESOTA WHERE THERE HAD
BEEN QUITE A BIT OF SNOW STILL ON THE GROUND LEADING UP TO THIS
WEEKEND. APPEARS THAT HIGH WATER LEVELS ARE PAST THEIR PEAKS OVER
NORTHEAST IA AND SOUTHWEST WI...AND ARE RIGHT AROUND THEIR PEAK
NOW FOR SOUTHEAST MN. WITH THE COOLER WEATHER MOVING IN...
ANTICIPATE THAT THE RUNOFF WILL SLOW AND CEASE...ALLOWING THIS
WATER TO MOVE OFF DOWNSTREAM.
WILL CONTINUE TO MONITOR THE RIVERS CLOSELY. REFER TO THE LATEST
STATEMENTS FOR UP-TO-DATE INFO.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
321 PM CDT SUN MAR 31 2013
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...RABERDING
HYDROLOGY....MW
Hazardous weather outlook, Mar 31, 8:30 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
930 AM CDT SUN MAR 31 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
930 AM CDT SUN MAR 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
HIGH WATER LEVELS WILL CONTINUE ON SOME AREA RIVERS AND CREEKS AS
RUNOFF CONTINUES FROM SNOWMELT AND RECENT RAINFALL. ALSO...RIVERS
THAT STILL CONTAIN ICE WILL BE SUSCEPTIBLE TO ICE JAMS WHICH COULD
CAUSE FLOODING. IF YOU LIVE NEAR A RIVER OR STREAM BE ALERT TO RISING
WATER AND POTENTIAL FLOODING. ALSO...LOW SPOTS ALONG SECONDARY ROADS
COULD EXPERIENCE HIGH WATER LEVELS AND POSSIBLE FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF CLOSED ROADS DUE TO FLOODING IS APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MW/WETENKAMP
Drought, Floyd
- When
- April 1, 12:00 AM CST to April 16, 6:00 AM CST
- Where
- Floyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Around 5 inches of precipitation fell across Floyd County during the first half of the month. With most of this moisture being absorbed by the soil, the severe drought that formed in the summer of 2012 was downgraded to abnormally dry.
Drought, Howard
- When
- April 1, 12:00 AM CST to April 9, 6:00 AM CST
- Where
- Howard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Around 5 inches of precipitation fell across Howard County during the first half of the month. With most of this moisture being absorbed by the soil, the severe drought that formed in the summer of 2012 was downgraded to abnormally dry.
Drought, Mitchell
- When
- April 1, 12:00 AM CST to April 16, 6:00 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Around 5 inches of precipitation fell across Mitchell County during the first half of the month. With most of this moisture being absorbed by the soil, the severe drought that formed in the summer of 2012 was downgraded to abnormally dry.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2013$207 million · 20 events
- Drought in Oklahoma, April 1 to 30, 2013$60 million · 3 events
- Drought in Texas, April 1 to 30, 2013$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2013$108,000 · 35 events
- Flooding in North Dakota, April 1 to 30, 2013$370,000 · 2 events
- Tornado and Hail in Texas, April 1, 2013$18,000 · EF1 · 19 events
- Drought in Oklahoma, April 1 to 30, 201348 events
- Drought in New Mexico, April 1 to 30, 201340 events
- Drought in Texas, April 1 to 30, 201332 events
- Drought in Nebraska, April 1 to 30, 201330 events
- Drought in Nebraska, April 1 to 30, 201328 events
- Drought in Kansas, April 1 to 30, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439218, 439219, 439220.